Iowa, 2001

Damaging Wind in Iowa, June 1, 2001

June 1, 2001 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 1, 2:20 PM CST, 24 minutes earlier.

Area forecast discussion, Jun 1, 2:20 PM CST, 24 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT FRI JUN 1 2001

SCT SHWRS/TSTMS DVLPD NE HLF CWA THIS AFTN AS AIR MASS MIXED OUT TO
STG INSTABILITY ALOFT. THIS COLD POOL ALOFT WILL MOVE OFF TO SE AND
ACTIVITY WILL DSIPT BY SS. MUCH OF CLDS AND STG NWLY WNDS ALSO DIURNAL
EXCPT NERN CWA TNGT AND CLDS SHOULD MOSTLY DSIPT WITH TIME...LETTING
TEMPS DROP LATE. AIR MASS WILL CONTINUE TO MODIFY FM SW TO NE OVR
CWA SAT AFTN AS HEIGHTS RISE...AND WL GO BACK TO A LIT WARMER THAN
GUID ESP W AND S IN CWA. KIND OF DISAPPOINTED HOW MODELS ARE
DOWNPLAYING POTENTIAL SIGNIFICANT RAIN EVENT IN PARTS OF CWA FOR
LATER SUN THRU MON NGT. AS UPR LOW DIGS EWD INTO REGION...IT WILL
TAP INTO DEEP SELY FLW OF MORE MOIST AIR AND ISENTROPIC LIFT EVEN
THOUGH BEST INSTABILITY AND LOW LVL BOUNDARY STAYS WELL S OF AREA.
BIG QUESTION IS TIMING AND PLACEMENT IN CWA AS MODELS ALL
DIFFERENT...SO WILL KIND OF BROADBRUSH HIGH POPS SPRDG EWD OVR CWA
FM W TO E OVR CWA SUN THRU SUN NGT. WILL KEEP GOOD CHC SHWRS/RAIN
MON THRU MON NGT...ENDG W IN CWA BY TUE. DRY WITH A WRMG TREND FM W
TO E OVR CWA WED THRU FRI WITH UPR RDG BLDG BACK IN.

.FSD...NONE
RYRHOLM

In the hours before

Special weather statement, Jun 1, 10:01 AM CST, 4 hours 43 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 AM CDT FRI JUN 1 2001

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
A DEPARTING COLD FRONT WILL LEAVE SOME INSTABILITY SHOWERS
AROUND THIS AFTERNOON...BUT IT WILL BE TOO STABLE FOR ANY OF
THIS CONVECTION TO REACH SEVERE LIMITS.

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-020500-
BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE-
MOODY-PIPESTONE-MURRAY-COTTONWOOD-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
MINNEHAHA-ROCK-NOBLES-JACKSON-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN-LYON-OSCEOLA-DICKINSON-BON HOMME-YANKTON-CLAY-UNION-
SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...SLAYTON...
CHAMBERLAIN...MITCHELL...SIOUX FALLS...LUVERNE...WORTHINGTON...ROCK RAPIDS...
SPIRIT LAKE...YANKTON...SIOUX CENTER...SPENCER...LE MARS...STORM LAKE...
SIOUX CITY...
1101 AM CDT FRI JUN 1 2001

* FORECAST THROUGH MIDNIGHT:
  SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.
Local storm report, Jun 1, 12:53 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
153 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0102 PM    OKOBOJI                   IA   1 INCH HAIL
06/01/01   DICKINSON                      PEA TO QUARTER SIZE
                                          HAIL. REPORTED BY PUBLIC.

0102 PM    OKOBOJI LAKE              IA   2 1/2 INCHES OF HAIL IN
06/01/01   DICKINSON                      THE BOTTOM OF A BOAT.
                                          SIZE UNKNOWN. REPORTED
                                          BY PUBLIC.

0109 PM    4 SE SPIRIT LAKE          IA   1 INCH HAIL
06/01/01   DICKINSON                      MANY PEA TO DIME SIZE
                                          HAIL...FEW QUARTER.
                                          REPORTED BY PUBLIC.

0118 PM    3 N TERRIL                IA   .75 INCH HAIL
06/01/01   DICKINSON                      MANY PEA TO DIME SIZE
                                          HAIL. REPORTED BY PUBLIC.

The radar

The Sioux Falls radar (KFSD), 128 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickinson

When
June 1, 2:44 PM CST
Where
Dickinson County, 3 mi SW of Milford
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.300, -95.200

Thunderstorm winds caused tree damage, including large branches blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252602.